CSN Login
Members Online: 14

hair loss

Dee01
Posts: 3
Joined: Jun 2006

would appreciate hearing from anyone who has experienced hair loss after thyroid cancer treatment. This is what bothers me the most.

Rustifox's picture
Rustifox
Posts: 131
Joined: Mar 2005

I'm sorry you are going through this. Some loss of hair, extreme dryness, thinning, breaking strands and shafts etc is very normal after having been hypo for treatments, but generally will disappear in the 6 months or so after your hormone levels are stabilized.

Unfortunately, hair and nails are always a few months later/longer in recovering than the rest of our bodies, due to the slow growth rate. While it takes 6-8 weeks after starting our hormones to have them 'sink into' our body tissues, the hair follicles below the surface of the scalp (just like very dry skin) are still damaged, and do grow out with that damage.

I did cut my hair very short, and once my hormone levels were back to normal, a few months later the hair came back pretty much the same, too.

If you are seeing alot of long term hair loss, that is an unusual symptom, and perhaps your endocrinologist will test hormone levels for you, or refer you to a dermatologist for further investigation.

Alot of long term hair loss is quite unusual for us from what I understand, so if it has been longer than 6 months with no change or worsening, or the loss is excessive, please talk to your doctors about this - long term hair loss is unusual, to my (non-medical) knowledge.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network